Minnesota, 2009

Hail in Minnesota, June 23, 2009

June 23, 2009 · NWS DLH · 1 event in 1 county or zone

A cold front moved into MN, producing thunderstorms, some of which became strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved into MN, producing thunderstorms, some of which became strong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 2:24 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 23, 2:24 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CDT TUE JUN 23 2009

.DISCUSSION...
ATTM...A WEAK TROUGH...WITH LITTLE REFLECTION ALOFT...IS MOVING
INTO THE AREA. WITH LOW AND MID LEVEL VORTICITY LARGER THAN
DEFORMATION AND DILLATATION PARAMETERS...FLUID TRAPPING IS
ALLOWING INDIVIDUAL ROTATING STORMS TO TRANSPORT PARTS OF A HIGHLY
UNSTABLE COLUMN...FROM THE RED RIVER VALLEY...INTO OUR AREA. THE
STORMS ARE ANCPD TO RUN OUT OF THEIR TRAPPED ENERGY AND WEAKEN
THIS EVENING. THE PASSAGE OF THE TROUGH WILL END THE THUNDERSTORMS
AND BE FOLLOWED BY DRYING LATE TONIGHT AND EARLY WEDNESDAY.

PACIFIC AIR WILL FOLLOW ON A RAPIDLY STRENGTHENING ZONAL FLOW
ALOFT AND WITH HIGH PRESSURE BUIDING TOWARD THE AREA FROM THE
ROCKIES AND HIGH PLAINS DURING THE REMAINDER OF THE WEEK. PRIND A
STRONG COLD FRONT...COMPLETE WITH EULERIAN UPGLIDE OVER THE
FRONTAL SURFACE AND WAVES MOVING ALONG THE FRONT...WILL MOVE
THROUGH THE AREA EARLY IN THE COMING WEEKEND. UNSEASONABLY COLD
AIR FROM THE MACKENZIE DELTA AND THE CANADIAN ISLANDS IS MOVING
SOUTHWARD BEHIND THE FRONT.  THERE IS AN INCREASING CHANCE THAT
THIS VERY CHILLY AIR WILL INVADE OUR AREA LATE THE COMING WEEKEND
AND EARLY THE FOLLOWING WEEK.

&&

.AVIATION...
VFR CONDS...WITH LCL MVLIFR CONDS IN AND NEAR SCT TSTMS WILL CONT
THRUT THE EVE. TSTMS WL WKN AND END FROM W TO E LTR TNGT AND ERY
WED. MSTLY CLR WITH VFR CONDS WL FLW.

&&

POINT TEMPS/POPS...
DLH  54  84  52  85 /  30  10  10  10
INL  52  83  50  85 /  20  10  10  10
BRD  62  83  59  85 /  30  10  10  10
HYR  63  87  58  87 /  30  20  10  10
ASX  58  84  56  83 /  30  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, Jun 23, 4:20 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
520 AM CDT TUE JUN 23 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
SOME SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE HAZARDS
EXPECTED WITH THE SEVERE STORMS ARE LARGE HAIL...GUSTY WINDS AND
HEAVY RAIN. THERE IS A SMALL CHANCE THAT AN ISOLATED TORNADO MAY
ALSO FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING IN NORTHWEST
WISCONSIN. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.
SOME SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER WESTERN LAKE SUPERIOR. THE HAZARDS EXPECTED WITH THE SEVERE
STORMS ARE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN. THERE IS A
SMALL CHANCE THAT AN ISOLATED TORNADO MAY ALSO FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING IN NORTHWEST
WISCONSIN. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 23, 12:06 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
106 PM CDT TUE JUN 23 2009

MNZ010-231830-
KOOCHICHING-
106 PM CDT TUE JUN 23 2009

...STRONG THUNDERSTORMS MAY AFFECT NORTHWEST KOOCHICHING COUNTY...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 35 MILES WEST OF BIRCHDALE...MOVING
EAST-NORTHEAST AT 40 MPH.

THIS STORM WILL LIKELY MOVE ACROSS THE INTERNATIONAL BORDER INTO
CANADA NEAR BAUDETTE...BUT MAY AFFECT THE FAR NORTHWEST CORNER OF
KOOCHICHING COUNTY...INCLUDING STATE HIGHWAY 11 BETWEEN BIRCHDALE
AND BAUDETTE BETWEEN 115 PM AND 2 PM THIS AFTERNOON. THIS STORM WILL
BE CAPABLE OF NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH... AND
FREQUENT CLOUD TO GROUND LIGHTNING.

 MILLER
Special weather statement, Jun 23, 1:06 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
206 PM CDT TUE JUN 23 2009

MNZ033-034-036-232000-
CROW WING-SOUTH AITKIN-SOUTH CASS-
206 PM CDT TUE JUN 23 2009

...STRONG STORMS TO AFFECT CROW WING AND AITKIN COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 19 MILES SOUTHWEST OF BRAINERD...
MOVING NORTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. PLEASE STAY ALERT FOR POSSIBLE WARNINGS...AS THESE STORMS
TEND TO BE STRENGTHENING.

* THE THUNDERSTORM WILL BE NEAR...
  FORT RIPLEY AND PILLAGER BY 220 PM...
  ST. MATHIAS BY 235 PM...
  BARROWS AND BAXTER BY 240 PM...
  BRAINERD AND SHEPHARD BY 250 PM...
  WOODROW BY 300 PM...

ANOTHER THUNDERSTORM WILL MOVE INTO AITKIN COUNTY AND AFFECT
SWATARA...BAIN...AND WALDECK...PRODUCING SMALL HAIL WIND GUSTS TO 30
MPH.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TL
Special weather statement, Jun 23, 1:28 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT TUE JUN 23 2009

MNZ018-019-026-231945-
CENTRAL ST. LOUIS-NORTH ITASCA-SOUTH ITASCA-
228 PM CDT TUE JUN 23 2009

...STRONG THUNDERSTORM MOVING ACROSS THE IRON RANGE...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF PENGILLY...MOVING NORTHEAST AT
39 MPH.

THIS STORM IS CAPABLE OF PRODUCING...HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION...DOPPLER RADAR INDICATED SOME WEAK ROTATION WITHIN THIS
STORM...AND ALTHOUGH NOT IMMMEDIATELY LIKELY...IT IS NOT OUT OF THE
QUESTION THAT THIS STORM COULD PRODUCE FUNNEL CLOUDS OR A BRIEF
TORNADO.

* THE THUNDERSTORM WILL BE NEAR...
  KELLY LAKE AND KEEWATIN BY 240 PM...
  HIBBING AND CHISHOLM...

 MILLER
Special weather statement, Jun 23, 2:14 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT TUE JUN 23 2009

MNZ019-037-WIZ001-232045-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-
314 PM CDT TUE JUN 23 2009

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN LAKE SUPERIOR AND THE
TWIN PORTS...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS IN THE MCGREGOR AND RICE LAKE AREAS IN AITKIN
COUNTY...MOVING EAST AT 35 MPH.

IF THESE STORMS MAINTAIN THEIR CURRENT MOVEMENT AND INTENSITY...THEY
WILL REACH THE INTERSTATE 35 CORRIDOR BETWEEN MOOSE LAKE AND
DULUTH-SUPERIOR BETWEEN 4 AND 5 PM THIS AFTERNOON...INCLUDING
CLOQUET AND PROCTOR.

* THUNDERSTORMS WILL BE NEAR...
  AUTOMBA BY 320 PM...
  WRIGHT BY 325 PM...
  KETTLE RIVER AND ISLAND BY 330 PM...
  CROMWELL AND FLOODWOOD BY 335 PM...
  GOWAN BY 340 PM...

WINDS UP TO 45 MPH AND HALF IN HAIL ARE LIKELY.

 MILLER
Special weather statement, Jun 23, 2:17 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT TUE JUN 23 2009

MNZ025-033-232030-
NORTH CASS-SOUTH CASS-
317 PM CDT TUE JUN 23 2009

...STRONG THUNDERSTORMS APPROACHING CASS COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM 11 MILES WEST OF
POPLAR...MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  POPLAR BY 325 PM...

WINDS UP TO 50 MPH...PENNY SIZED HAIL AND FREQUENT LIGHTNING CAN BE
EXPECTED.  STAY ALERT FOR POSSIBLE WARNINGS.

 MILLER
Special weather statement, Jun 23, 2:33 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT TUE JUN 23 2009

MNZ034-232115-
CROW WING-
333 PM CDT TUE JUN 23 2009

...ADDITIONAL THUNDERSTORMS HEADED TOWARDS THE BRAINERD LAKES...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTH OF BRAINERD...MOVING NORTHEAST AT
30 MPH.

THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BRAINERD...           SOUTH LONG LAKE...      WOODROW...
TROMMALD...           IRONTON...              CROSBY...
WOLFORD...            DEERWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TL

The radar

The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crow Wing

When
June 23, 2:44 PM CST
Where
Crow Wing County, Brainerd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -94.200

The hail fell in downtown Brainerd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180837.